Introduction: Hypokalemia is one of the commonly encountered electrolyte derangements in clinical practice. Numerous conditions and certain medications can trigger hypokalemia such as Piperacillin/Tazobactam, Flucloxacillin, Cephalexin and Vancomycin.
Case report: A 72-year-old lady was admitted following a fall sustaining a right neck of femur fracture. Prior to this admission, she was on chemotherapy for non-small cell lung cancer and during this admission, she developed neutropenic sepsis. She was initially treated with Teicoplanin and Ciprofloxacin. However, her neutrophil count dropped further and she continued to have fever, hence the treatment was switched to Meropenem. Administration of Meropenem was associated with persistent and difficult to correct hypokalemia despite the absence of other possible aetiologies. The hypokalemia resolved, and potassium returned to normal after completing the course of Meropenem therapy.
Conclusions: Meropenem can cause refractory hypokalemia that could result in ileus, muscle weakness, rhabdomyolysis or respiratory failure. Hence, it is important to be aware of this side effect that can be life threatening. Meropenem-associated hypokalemia is believed to be due to the increased urinary potassium excretion, but it is not confirmed yet whether this is aldosterone-mediated or not.
13 Nov 2023 - 15 Nov 2023